Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 185, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 8:03 PM CDT for Adair County, Casey County, Lincoln County, Kentucky. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 8:03 PM CDT (01:03 UTC)
- Expired
- Oct 24, 2001, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Adair County, KY, Casey County, KY, Lincoln County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 8:19 PM CDT | Hail 1 | Liberty, KY | |
| Oct 24, 8:21 PM CDT | Thunderstorm Wind 50 E | Countywide, KY | |
| Oct 24, 8:30 PM CDT | Thunderstorm Wind 50 E | Stanford, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
313 WUUS53 KLMK 250103 SVRSDF KYC001-045-137-250145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 903 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY CASEY COUNTY IN SOUTH CENTRAL KENTUCKY LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 945 PM EDT(845 PM CDT) * AT 859 PM EDT(759 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF MORELAND TO 5 MILES SOUTHWEST OF GRADYVILLE...OR FROM 36 MILES SOUTHWEST OF LEXINGTON TO 48 MILES WEST OF SOMERSET...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VESTER...MORELAND AROUND 910 PM EDT LIBERTY...HUSTONVILLE...GLENS FORK AROUND 815 PM CDT YOSEMITE...STANFORD...ROWLAND AROUND 920 PM EDT IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER. STAY AWAY FROM CREEKS...OTHER FLOOD-PRONE AREAS...AND ANY DOWNED POWER LINES. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 24, 2:33 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION... CORRECTION.. NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED OCT 24 2001 CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD FRONT AND POTENTIAL FOR SEVERE WEATHER. AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND 02Z. A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF 50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF STRONG STORMS. PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER 50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL KEEP THE CFA DRY OVER THE WEEKEND. THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND. .SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM EST. JA
In the hours before
Local storm report, Oct 24, 7:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
821 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM HOWE VALLEY KY 1.75 INCH HAIL
10/24/01 HARDIN REPORTED BY LOCAL
DISTPACH.
0745 PM RADCLIFF KY WIND DAMAGE
10/24/01 HARDIN TREES DOWN ONTO POWER
LINES. REPORTED BY LOCAL
DISPATCH.
0805 PM ELIZABETHTOWN KY WIND DAMAGE
10/24/01 HARDIN TREES DOWN.Local storm report, Oct 24, 7:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
825 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM BOTLAND KY WIND DAMAGE
10/24/01 NELSON 4 INCH DIAMETER TREES
SNAPPED IN HALF. REPORTED
BY STORM SPOTTER.Local storm report, Oct 24, 7:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
827 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM BROWNSVILLE KY WIND DAMAGE
10/24/01 EDMONSON POWER LINES DOWN. REPORTED
BY LOCAL DISPATCH.Local storm report, Oct 24, 7:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
838 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM PLEASURE RIDGE PARK KY WIND DAMAGE
10/24/01 JEFFERSON WIDESPREAD WIND DAMAGE
ACROSS WESTERN PORTIONS OF
JEFFERSON COUNTY. NUMEROUS
TREES AND POWER LINES DOWN.
REPORTED BY LOCAL MEDIA.
0745 PM LEBANON JUNCTION KY WIND DAMAGE
10/24/01 BULLITT TREE DOWN ON HOUSE.
REPORTED BY LOCAL LAW
ENFORCEMENT.
0745 PM KNOB CREEK KY WIND DAMAGE
10/24/01 BULLITT TREES DOWN. REPORTED BY
LOCAL LAW ENFORCEMENT.
0730 PM 10 S LEITCHFIELD KY WIND DAMAGE
10/24/01 GRAYSON POWER LINES BLOWN DOWN.
REPORTED BY LOCAL DISPATCH.
0730 PM FALLS OF ROUGH KY 0.50 INCH HAIL
10/24/01 GRAYSONLocal storm report, Oct 24, 7:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
850 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM BUFFALO KY WIND DAMAGE
10/24/01 LARUE 5 INCH DIAMETER TREES
BLOWN DOWN. REPORTED BY
STORM SPOTTER.
0819 PM MUNFORDVILLE KY 1.75 INCH HAIL
10/24/01 HART OCCURRED AT HIGH SCHOOL.
REPORTED BY EMERGENCY
MANAGEMENT.
0745 PM FAIRDALE KY WIND DAMAGE
10/24/01 JEFFERSON 100 POWER LINES DOWN.
11000 PEOPLE WITHOUT POWER.
REPORTED BY EMERGENCY
MANAGEMENT.
0750 PM LOUISVILLE KY WIND DAMAGE
10/24/01 JEFFERSON PARTIAL ROOF COLLAPSE. A
FEW TELEPHONE POLES
SNAPPED. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Oct 24, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
858 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM FRANKFORT KY WIND DAMAGE
10/24/01 FRANKLIN POWER LINES DOWN WEST OF
FRANKFORT.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:02 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 43 min |
| Oct 24, 7:17 PM CDT | Severe Thunderstorm Warning | LMK | Franklin | 33 min |
| Oct 24, 7:18 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren | 47 min |
| Oct 24, 7:24 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 36 min |
| Oct 24, 7:24 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 36 min |
| Oct 24, 7:30 PM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 45 min |
| Oct 24, 7:36 PM CDT | Severe Thunderstorm Warning | LMK | Scott | 29 min |
| Oct 24, 7:41 PM CDT | Tornado Warning | LMK | Barren | 34 min |
| Oct 24, 7:45 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 45 min |
| Oct 24, 7:45 PM CDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 30 min |
| Oct 24, 7:49 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| Oct 24, 7:53 PM CDT | Severe Thunderstorm Warning | LMK | Boyle | 37 min |
| Oct 24, 7:57 PM CDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 43 min |
| Oct 24, 7:57 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon | 43 min |
| Oct 24, 7:58 PM CDT | Severe Thunderstorm Warning | LMK | Monroe | 47 min |
| Oct 24, 8:06 PM CDT | Severe Thunderstorm Warning | LMK | Nicholas | 29 min |
| Oct 24, 8:11 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 49 min |
| Oct 24, 8:18 PM CDT | Severe Thunderstorm Warning | LMK | Clark | 37 min |
| Oct 24, 8:19 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Russell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.